Doctors Lounge - Cardiology Answers
provided on www.doctorslounge.com is designed to support, not
replace, the relationship that exists between a patient/site
visitor and his/her physician."
Back to Cardiology Answers List
- Wed Jul 13, 2005 10:14 am
I was diagnosed with Severe Heart Palpitations about two years ago, and they just seem to be getting worse and worse as the days pass, usually happens every week, and they seem to be going longer and longer every time. I was told by the doctor in the ER that they were not serious, but HOW, if the regular BPM is about 90-95, and my heart is going 180 BPM, can't that result in my heart stopping or getting stressed or something, I don't understand?
| Dr. Tamer Fouad
- Sun Oct 30, 2005 4:17 pm
Thank you very much for using our website.
Palpitations is the sensation of feeling your heart beats.
Normally we do not feel our hearts beating because they beat in a regular fashion (rhythm and rate) and we are accustomed to the strength of the beat so it does not disturb us.
If there is a change in the strength or any irregularity of the heart rhythm or change in the heart rate (whether racing or slowing), then we will start feeling our heart beating.
Having palpitations is a common frequent complaint among healthy young adults. To make sure that there is nothing going on, usually, an ECG is done together with some blood tests including a thyroid function test and also an echocardiogram is sometimes done to exclude mitral valve prolapse, a common condition that causes palpitations.
If you still have these palpitations, after all possibilities have been persued, and they are really bothering you, the best thing to do is to take a beta-blocker type medication such as inderal which helps both arrhythmia and anxiety.
A heart rate of 180 is obviously much higher than normal. How long does is this high rate sustained and how frequent is this problem? Certainly, a sustained tachycardia of this sort can stress the heart in more ways than one. A sustained tachycardia is also something should be investigated. I would suggest you consult with a cardiologist.